Bilateral Temporomandibular Joint Dislocation Associated with Use of Anti-psychotic Drug


Annagur B. B. , Tamam L.

NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY, cilt.47, ss.351-353, 2010 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 47 Konu: 4
  • Basım Tarihi: 2010
  • Doi Numarası: 10.4274/npa.y5488
  • Dergi Adı: NOROPSIKIYATRI ARSIVI-ARCHIVES OF NEUROPSYCHIATRY
  • Sayfa Sayısı: ss.351-353

Özet

Acute dystonia is the most dramatic extrapyramidal side effect and occurs as the first adverse effect of neuroleptics during the antipsychotic drug therapy. Dystonias are involuntary, continuous or spasmodic contractions of muscles. They may cause abnormal twisting, rhythmic movements and abnormal postures. They generally affect the head and neck muscles. Acute dystonia is a situation of psychiatric emergency and may affect vital functions of the patients. Acute dystonia quickly responses to treatment, however, some cases may give late response to treatment and unexpected complications may occur. One of these complications is dislocation of the temporomandibular joint. In this report, we present a case, which developed acute dystonia after a depot injection of intramuscular zuclopenthixol and was diagnosed with bilateral temporomandibular joint dislocation during further investigations, which were conducted as the case did not improve despite the treatment. In this case, the adverse effects and complications were more dramatic and prolonged due to the unwarranted administration of antipyschotic drug. Development of temporomandibular joint dislocation may be misleading in that dystonia is unresponsive to treatment. Clinicians should be careful about the side effects of neuroleptics and the complications caused by these side effects. (Archives of Neuropsychiatry 2010; 47: 351-3)